Utah, 2013Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013
August 22 to 26, 2013 · NWS SLC · 13 events in 8 counties and zones
Deep moisture remained in place over Utah, resulting in continued flash flooding in central and southern Utah, particularly at burn scars. In northern Utah, several thunderstorms became severe, producing gusty winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture remained in place over Utah, resulting in continued flash flooding in central and southern Utah, particularly at burn scars. In northern Utah, several thunderstorms became severe, producing gusty winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 8:46 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 22, 8:46 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT THU AUG 22 2013
.SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE
WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND
LEADING TO COOLER TEMPERATURES ACROSS THE REGION.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A DISTURBANCE LIFTING OVER THE
PACIFIC NORTHWEST AHEAD OF AN APPROACHING TROUGH. A RIDGE IS LOCATED
ACROSS THE PLAINS. ACARS 400-250MB WIND OBSERVATIONS PLACE A 50-70KT
CYCLONICALLY CURVED JET OVER THE PACIFIC NORTHWEST AND WESTERN GREAT
BASIN. RAP...GOES...GPS SENSORS...AND 00Z SLC RAOB INDICATE
PRECIPITABLE WATER VALUES RANGE FROM 0.80" FAR NORTHERN UTAH TO
1.60" ACROSS FAR SOUTHEAST UTAH.
THERE HAVE BEEN NATIONAL COMMUNICATIONS ISSUES WITH SOME OF OUR
PRODUCTS THIS EVENING SO IF ANYTHING IS MISSING...REST ASSURED
TECHNICIANS ARE WORKING ON THE ISSUE.
MOISTURE BEING DRAWN INTO THE REGION BETWEEN THE TROUGH TO THE WEST
AND RIDGE TO OUR EAST. BEING IN THE MAIN FLOW...DISTURBANCES ARE
ROTATING OVERHEAD. THIS IS THE CAUSE FOR AN ORGANIZED BATCH OF
SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE WASATCH FRONT. RADAR
TRENDS AND HRRR-3KM TAKE THIS CONVECTION TO THE NORTHEAST OVERNIGHT.
NO REASON TO THINK IT DISSIPATES TOO QUICKLY WITH RADAR TRENDS
SHOWING NEW CELLS DEVELOPING TO THE SOUTH AND PROPAGATING INTO THE
FEATURE...SO RAISED POPS TO LIKELY WASATCH FRONT TO THE NORTHEAST.
ELSEWHERE...HOLD ON TO THE IDEA OF ISOLATED TO SCATTERED CONVECTION
OVERNIGHT. THIS IS ONGOING ACROSS NORTHWEST UTAH WITH BETTER SHEAR
DUE TO PROXIMITY OF THE DISTURBANCE OVER THE PACIFIC NORTHWEST.
EXPECT ADDITIONAL ACTIVITY TO DEVELOP OVERNIGHT FROM ARIZONA
NORTHWARD PER SATELLITE AND HRRR-3KM TRENDS.
BUMPED UP CLOUD COVER SIGNIFICANTLY. TWEAKED TEMPERATURES MAINLY THE
DIURNAL CURVE. REST UNCHANGED.
PREVIOUS DISCUSSION FOLLOWS...
AN UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE
CALIFORNIA/OREGON BORDER REGION WILL CONTINUE TO MOVE
NORTHEASTWARD THROUGH TONIGHT. SOUTHERLY FLOW AHEAD OF THIS LOW
WILL KEEP SUFFICIENT MOISTURE ACROSS THE STATE FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENTLY THUNDERSTORM
COVERAGE IS RELATIVELY ISOLATED...BUT THIS MAY INCREASE IN
COVERAGE OVER THE NEXT FEW HOURS. WILL CONTINUE TO MONITOR AND
INCREASE POPS IF NECESSARY. AS THE LOW CONTINUES NORTHEASTWARD
TONIGHT...THERE MAY BE ENOUGH FORCING TO KEEP CONVECTION GOING
INTO THE OVERNIGHT HOURS ACROSS NORTHERN UTAH.
THE NEXT BIG QUESTION MARK IS THE IMPACT OF A TROPICAL SYSTEM IN
THE EASTERN PACIFIC FOR THE LATTER PART OF THE WEEKEND INTO EARLY
NEXT WEEK. AS A TROUGH APPROACHES THE WEST COAST OF THE UNITED
STATES...A DEEP LAYER OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO
ARIZONA AND UTAH. THE ENTRANCE REGION TO A JET STREAK ON THE
EASTERN SIDE OF THE LONGWAVE TROUGH IS EXPECTED TO SET UP ACROSS
CENTRAL AND SOUTHERN UTAH SUNDAY INTO MONDAY. THE LAST SEVERAL GFS
RUNS HAVE SHOWN A VERY STRONG MOISTURE SURGE ASSOCIATED WITH THIS
SYSTEM...COUPLED WITH STRONG DYNAMICS. ISSUED AN SPS TO ALERT
ANYONE LIVING IN OR TRAVELING TO CENTRAL AND SOUTHERN UTAH SUNDAY
INTO EARLY NEXT WEEK OF THE POTENTIAL FOR WIDESPREAD RAINFALL AND
COOLER TEMPERATURES.
MANY TIMES...GLOBAL MODELS HAVE INDICATED A TROPICAL MOISTURE
SURGE ADVECTED INTO UTAH AHEAD OF A TROUGH...MUCH LIKE THE CURRENT
GFS. AND MANY TIMES DUE TO VARIOUS MODELING ISSUES...THE TROPICAL
MOISTURE SURGE HAS NOT COME TO FRUITION. WHILE CONFIDENCE IS
RELATIVELY HIGH THAT A PERIOD OF PRECIPITATION WILL OCCUR ACROSS
CENTRAL AND SOUTHERN UTAH SUNDAY INTO EARLY NEXT WEEK...CONFIDENCE
IN THE CURRENT SOLUTION OF THE GFS WITH THE ATTENDANT HEAVY
RAINFALL IS STILL ON THE LOW SIDE PARTLY DUE TO PAST MODEL
PERFORMANCE. IF FUTURE MODEL RUNS CONTINUE TO SHOW THIS
SOLUTION...CONFIDENCE WILL INCREASE.
&&
.AVIATION...EXPECT VFR CONDITIONS AT THE KSLC TERMINAL THROUGH
TONIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE NEARBY MOUNTAINS THIS EVENING WITH SOME OF THESE
STORMS MOVING INTO THE TERMINAL VICINITY. THESE STORMS MAY DELIVER
SOME BRIEF REDUCTION IN VISIBILITY IN RAIN AT THE TERMINAL. GUSTY
ERRATIC WINDS THROUGH 05Z DUE TO CONVECTION. SOUTHEAST FLOW WILL
LIKELY MAKE ITS PRESENCE AFTER THE SHOWERS PASS...BETWEEN 05-07Z.
&&
.FIRE WEATHER...AN EXTENSIVE DEEP LAYER MOISTURE PLUME WILL REMAIN
OVER ALL BUT THE EXTREME NORTHWEST PORTION OF THE FIRE DISTRICTS THE
NEXT COUPLE OF DAYS. THE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS
WILL BE SLIGHTLY REDUCED THROUGH SATURDAY...THOUGH ANYTHING THAT
DOES FORM WILL HAVE A GOOD CHANCE AT PRODUCING WETTING RAINS ACROSS
CENTRAL AND SOUTHERN UTAH. A FURTHER INCREASE IN MOISTURE BEGINNING
SUNDAY MAY OFFER UP THE POTENTIAL FOR WIDESPREAD WETTING RAINS FOR
THE SOUTHERN TWO-THIRDS OF THE STATE SUNDAY...AND POSSIBLY INTO
MONDAY. THIS MOISTURE WILL LINGER OVER ALL BUT THE EXTREME NORTHWEST
PORTION OF UTAH THROUGH MUCH OF THE WEEK. SCATTERED COVERAGE OF
WETTING RAINS IS ANTICIPATED...WITH THE GREATEST THREAT FOR THE
HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CONGER
AVIATION...VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 3:28 PM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU AUG 22 2013
UTZ001>016-019>021-517-518-WYZ021-231230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
428 PM MDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS MOST OF THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED FLASH FLOODING IS
POSSIBLE IN THE MORE PRONE DRY WASHES AND SLOT CANYONS IN SOUTHERN
UTAH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THREAT OF THUNDERSTORMS WILL CONTINUE FRIDAY INTO SATURDAY
ACROSS MUCH OF THE OUTLOOK AREA. DEEP MOISTURE IS EXPECTED TO MOVE
BACK INTO THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT
WEEK. THIS WILL BRING ANOTHER INCREASE IN PRECIPITATION AND THE
POSSIBILITY OF LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 22, 4:36 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT THU AUG 22 2013
UTZ002-003-005-230030-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-SALT LAKE AND TOOELE VALLEYS UT-
536 PM MDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN DAVIS...
SOUTHERN BOX ELDER AND NORTHERN TOOELE COUNTIES UNTIL 630 PM MDT...
AT 530 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 18 MILES NORTH OF KNOLLS TO 14 MILES SOUTH OF
DELLE...AND MOVING EAST AT 35 MPH. BLOWING DUST AND SALT WILL
ACCOMPANY THE STRONGEST WINDS IN THESE AREAS.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80 IN WESTERN TOOELE COUNTY...
DELLE...
LAKESIDE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4143 11306 4082 11225 4045 11317 4083 11380
TIME...MOT...LOC 2335Z 251DEG 30KT 4098 11333 4058 11275
GM
Special weather statement, Aug 22, 5:47 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
647 PM MDT THU AUG 22 2013
UTZ002-005-230145-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
647 PM MDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIS...SOUTHWESTERN
WEBER...EASTERN BOX ELDER AND EXTREME NORTHEASTERN TOOELE COUNTIES
UNTIL 745 PM MDT...
AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES SOUTHEAST
OF PARK VALLEY TO 21 MILES WEST OF HOOPER...AND MOVING NORTHEAST AT
30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ANTELOPE ISLAND STATE PARK...
GOLDEN SPIKE HISTORIC SITE AND PROMONTORY...
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4180 11265 4105 11210 4096 11249 4148 11306
TIME...MOT...LOC 0047Z 223DEG 28KT 4148 11290 4110 11248
MERRILL
Special weather statement, Aug 22, 8:28 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT THU AUG 22 2013
UTZ001>016-019>021-517-518-WYZ021-231230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
928 PM MDT THU AUG 22 2013
...COOLER AND WETTER WEATHER COMING TO CENTRAL AND SOUTHERN UTAH...
A LARGE WEATHER SYSTEM WILL MOVE INTO THE CENTRAL AND SOUTHERN
PORTIONS OF THE STATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE
POTENTIAL FOR WIDESPREAD RAIN TO THE AREA. IN ADDITION TO THE
RAIN...SIGNIFICANTLY COOLER TEMPERATURES ARE EXPECTED WITH
TEMPERATURES FALLING 10 TO 15 DEGREES BELOW FRIDAYS READINGS BY
SUNDAY.
DEPENDING ON HOW THIS SYSTEM EVOLVES...THERE MAY BE THE POTENTIAL
FOR LOCALIZED FLASH FLOODING WITH THE RAINFALL SUNDAY INTO MONDAY.
ANYONE LIVING IN OR TRAVELING TO CENTRAL AND SOUTHERN UTAH DURING
THIS PERIOD SHOULD CONTINUE TO MONITOR FUTURE FORECASTS OVER THE
NEXT SEVERAL DAYS.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
6 flash flood, 3 debris flow, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Debris Flow, Utah
- When
- August 22, 9:50 PM MST to 11:50 PM MST
- Where
- Utah County, 3.73 mi E of Alpine to 3.34 mi NNE of Alpine
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.459, -111.700
Heavy rain over the Quail Fire burn scar near Alpine resulted in a debris flow and flash flooding. Mud flowed across several streets in Alpine, including Grove Drive, Box Elder Drive, and Moyle Drive. One home was flooded, with mud and water 18 inches deep flowing into the basement. One shopping center in the area also experienced some flooding as the water and mud flowed through town. Mud and debris took multiple days to clean up on many roads and lawns.
Associated with the same thunderstorm, flash flooding occurred along the Dry Creek Trail near American Fork Canyon, stranding two hikers for a couple hours before they could be rescued.
Debris Flow, Emery
- When
- August 23, 1:00 PM MST to 4:00 PM MST
- Where
- Emery County, 7.6 mi W of Huntington to 2.69 mi WNW of Mohrland
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 39.341, -111.112
A debris flow occurred off of the Seeley Fire burn scar, covering State Route 31 with mud, and producing significant rises on Huntington Creek.
Thunderstorm Wind, Tooele
- When
- August 24, 2:10 PM MST
- Where
- Tooele County, 10.24 mi NE of Gold Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -113.700
The West Salt Flat sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 64 mph.
Thunderstorm Wind, Tooele
- When
- August 24, 3:25 PM MST
- Where
- Tooele County, 14.78 mi NNE of Knolls
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.910, -113.150
The Diddle Knoll sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 64 mph.
Debris Flow, Sanpete
- When
- August 24, 4:00 PM MST to 5:00 PM MST
- Where
- Sanpete County, 4.67 mi ENE of Fountain Green to 4.75 mi NNE of Juerusalem
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 39.653, -111.548
Heavy rain over the Wood Hollow Fire burn scar resulted in a debris flow, with mud crossing over State Route 132 between Fountain Green and Moroni.
Flash Flood, Washington
- When
- August 24, 4:00 PM MST to 6:00 PM MST
- Where
- Washington County, 7.26 mi E of New Harmony to 5.56 mi ESE of New Harmony
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.460, -113.190
Significant flash flooding was reported across much of the western side of Zion National Park, including in the Subway area, in Kolob Terrace, and along Taylor Creek in the Kolob area.
Hail, Davis
- When
- August 24, 4:19 PM MST to 4:21 PM MST
- Where
- Davis County, 0.52 mi E of Laytona to 0.52 mi E of Kaysville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.080, -111.960
Multiple members of the public reported nickel to quarter sized hail falling over Layton and Kaysville.
Thunderstorm Wind, Davis
- When
- August 24, 4:21 PM MST
- Where
- Davis County, 0.52 mi E of Laytona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.080, -111.960
Strong thunderstorm winds knocked down several trees on Fairfield Road in Layton.
Flash Flood, Kane
- When
- August 24, 8:30 PM MST to 9:30 PM MST
- Where
- Kane County, 1.61 mi ENE of Glen Canyon to 10.38 mi ENE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.090, -111.644
Flash flooding was reported along Wahweap Creek.
Flash Flood, Washington
- When
- August 25, 4:17 PM MST to 7:00 PM MST
- Where
- Washington County, 6.33 mi ESE of Springdale to 3.02 mi E of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.157, -112.889
Significant and widespread flash flooding was reported across Zion National Park after more than an inch of rain fell over the park. The heavy rain filled culverts, and large rocks were washed onto the main scenic drive, resulting in the road being closed down for a period of time. Many canyons were running very high with water, and the gauge on the North Fork of the Virgin River rose to 3159 cfs.
Flash Flood, Wayne
- When
- August 26, 12:40 PM MST to 2:40 PM MST
- Where
- Wayne County, 5.46 mi WSW of Notom to 10.28 mi SSE of Caineville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.190, -111.206
Small flash floods were reported in Capitol Reef National Park, but the Fremont River rose significantly when all of these washes combined into the main river as it flowed toward Caineville.
Flash Flood, Washington
- When
- August 26, 6:00 PM MST to 7:00 PM MST
- Where
- Washington County, 5.74 mi W of Zion National Park to 0.96 mi E of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.374, -113.104
Widespread flash flooding was once again reported in Zion National Park. Most notably, the East Fork of the Virgin River rose to an estimated 5489 cfs.
Flash Flood, Kane
- When
- August 26, 6:05 PM MST to 8:05 PM MST
- Where
- Kane County, 11.58 mi ESE of Glen Canyon to 7.74 mi ESE of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.003, -111.484
Heavy rain over a large area resulted in the flash flooding of many drainages in far southern Utah, including the Paria River and Wahweap Creek.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Dust Storm and Hail in Arizona, August 22, 2013$26,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475163, 475155, 475120, 475121, 475156, 475157, 475116, 475113, 475158, 475159, 475160, 475162, 475161.